NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Antidepressants and Demoral
While taking an anti-depressant, can taking Demoral or Dilaudid cause Seratonin Syndrome or any type of abnormal behavior?
Demerol or meperidine may cause sedation in combination with some antidepressants, but dilaudid or hydropmorphone usually does not interact with antidepressants. I don't think Demerol in general increases the likelihood for serotonin syndrome in people taking serotonergic antidepressants, but it is possible in some people. The best way to assess it's contribution is to carefully monitor signs of serotonin toxicity while stopping the Demerol.
Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati